|CD4 counts and stopping meds
Dec 9, 2006
I've noticed in several posts that you mention that when stopping meds, CD4 counts return to the level they were prior to starting meds. This seems to be to imply that one should meds as soon as one knows they are HIV+ and not wait till CD4 counts drop to the 200-300 range as is sometimes recommended. Your thoughts?
Response from Dr. Daar
Thank you for the excellent post.
The answer to this question really depends upon how you look at things. Certainly treating people early and leaving them on therapy forever is a viable strategy and being considered in the era of increasingly easy to take and tolerable medications. However, for now it is generally felt that once one starts treatment they typically will be staying on it unless there is a very good reason to stop.
The alternative strategy, and the one more often followed is largely a reaction to the limtations of therapy, such as side effects and potential risk of viral failure and emerging resistance. In this case one takes advantage of the fact that HIV is a slow and progressive disease and many will remain asymptomatic for many year. The goal therefore being to start therapy when people are at risk for developing clinical symptoms, such as when CD4 cells are closer to 200 of 300 cells/uL. Once therapy is started, if all goes as planned the CD4 cells will go up, viral load down and the person can then stay on therapy and remain healthy with their disease in control.
As you can see, in the current era the outcome of both strategies is approximately the same. In other words, high CD4 cells, undetectable viral load, disease in control and on therapy indefinitely. The main difference is that the latter group was able to remain off treatment for a longer period of time, potentially years.
It is important to note that everything I state above is based upon the information available today and subject to change as research progresses. In fact, it is because the field is constantly evolving that we must accept that today's practices may differ from those in the future. Our role as providers is to supply the information available today, make sure our patients are aware that there remains much we do not know, and then assist each individual in making a decision that is best for them.
when to start meds?
CD4 after 4 months on Atripla
- Red Eyes Sign Of HIV Infection
- Swollen Lymph Glands Could I Have Acute HIV Infection
- Burning Penis After Rubbing Vagina Worried I Have HIV
- Dark Bumps After Fingering Stripper Sign Of HIV AIDS
- Muscle Ache After Giving Oral Sex Does It Mean I Have HIV
- Neuropathy After Fingering Sign Of HIV AIDS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.